Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 248, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 3:28 AM CDT for Cass County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 3:28 AM CDT (08:28 UTC)
- Expired
- Aug 12, 2002, 4:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cass County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS53 KOAX 120828 SVROMA NEC025-120915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 328 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NEBRASKA * UNTIL 415 AM CDT * AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF MURDOCK...OR ABOUT 24 MILES EAST OF LINCOLN. MOVEMENT WAS EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEEPING WATER...LOUISVILLE AROUND 335 AM CDT NEHAWKA AROUND 345 AM CDT MURRAY AROUND 350 AM CDT PLATTSMOUTH AROUND 400 AM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4097 9634 4079 9631 4081 9586 4102 9589 WIESE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:55 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 12, 1:55 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 155 AM CDT MON AUG 12 2002 FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA TODAY INTO TUE...TEMPS. SYNOPSIS...NWS WSR-88DS SHOWEING SEVERAL ACTIVE AREAS OF CONVECTION AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND H3 100KT JET ASSOCIATED WITH IT ADVANCES INTO THE PLNS. MAIN CONVECTIVE COMPLEX WITH WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA INTO NW IA. THE 04Z FSD MTR HAD A PK WND OF 67KTS. THE LATEST SFC ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW NEB. STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN AFT AND IS PUSHING INT GIDS AREA. A ROGUE SUPERCELL NR AURORA PRODUCES BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY. FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE AND FLASH FLOOD THREAT. FFG VALUES BELOW AN INCH AT KNOX AND CEDAR COUNTIES. INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY WITH LOW FFG VALUES. CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z. PER SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE WATCH AREA. THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH. SHORT RANGE MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE. WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON. HAVE POPS IN SE GROUPS ONLY TUES. TEMP FCST TO TAKE INTO CONSIDERATION FNT/CLDS/PRECIP. HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO AROUND 80 FOR TUE. COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM WITH STG WAA THU. IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC POPS SAT/SUN WITH NEXT SHORT WAVE TROF. WILL HAVE TO LOOK AT NEW MODELS AS THEY COME IN THIS AM. .OMA...FLOOD WATCH TODAY IAZ043-NEZ011-012-015>018-031>034 ZAPOTOCNY
In the hours before
Special weather statement, Aug 12, 2:55 AM CDT, 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATE 255 AM CDT MON AUG 12 2002 SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN ALLOWED TO EXPIRE. MOIST AND UNSTABLE AIR REMAINS IN PLACE WITH THE SURFACE COLD FRONT STILL TO THE WEST OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL...GUSTY WINDS...LIGHTNING...AND HEAVY RAIN. A FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF NORTHEAST NEBRASKA AND MONONA COUNTY IN WESTERN IOWA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:47 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 43 min |
| Aug 12, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 25 min |
| Aug 12, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 26 min |
| Aug 12, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 43 min |
| Aug 12, 3:31 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 29 min |
| Aug 12, 3:38 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.